Skip to Accessibility Tools Skip to Content Skip to Footer

Avoid sudden stops

I could share my whole story but you already know it. It is your story – same song different verse. Maybe there are some variables that are different. We are all individuals after all. Maybe we have different triggers. Maybe we respond to different treatments. But, in the end our stories are similar. So friend let me tell you – AVOID SUDDEN STOPS!

I don’t mean the run into a brick wall sudden deceleration stops. I mean stop taking your medicines suddenly stops. I take several maintanance medicines for migraine. One is Cymbalta. I’m sure I am not alone in finding that insurance will not pay for Cymbalta for migraine. It is an off label use and I do not have a diagnosis that fits in one of the four categories that they will pay for. That means just the Cymbalta is almost $300 per month. I don’t know about you but that takes a HUGE bite out of a paycheck! It is not like mine are the only meds we have to pick up either. This month I could not swing it so when I ran out that was it – Boom no more Cymbalta. Now before someone suggests the manufacturers plans – I have tried every plan out there and there is no help as long as you have any kind of prescription insurance even though they do not pay for this drug. There is a discount card and it saves me $45 so I use it because every little bit helps.

The result of my sudden stop was EXTREME dizziness, nausea, fast heartbeat, shorness of breath, high bloodpressure and fast resting pulse. I caused myself misery that is taking many days from which to recover. As it turns out, I cannot afford NOT to take the Cymbalta; or at least to stop it suddenly like that.

I have read all of the warnings about not stopping suddenly without consulting with your doctor first but I felt I did not have a choice. What I learned was that there is a choice when it comes to your health and that choice is to heed the warnings because that is why they are there.

I hope my experience can help someone else avoid experiencing the same misery. The moral once again? Avoid sudden stops. They are worse than running into a brick wall.

Blessings all!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Nancy Harris Bonk moderator
    6 years ago

    I appreciate you sharing your story with us, but sorry you had to go through this.

    Health insurance is a difficult issue to say the least. Did you see any any reduction in your migraine frequency or severity before you stopped Cymbalta? I wonder if a conversation with your doctor would have been helpful saying you failed other medication trials and taking Cymbalta was necessary and then he could have written to your insurance
    company. Just a thought…

  • Nancy Harris Bonk moderator
    6 years ago

    Hi T,

    UGH! I’m sorry this isn’t working for you. It is always better to get a straight answer then the run around, that I agree with.

    Hang in there.

  • tinallee author
    6 years ago

    Nancy Haris Bonk thanks for your advice. We went through all of the channels with insurance and the answer was still no. At least they honestly gave me a no answer instead of giving me an answer like they did with my son’s meds. We gave them documented proof that there was a loss of seizure control on generics from month to month and they agreed to name brand as long as I pay a $450 ancillary fee on top of the co-payment per drug (currently five for that purpose) per month. In other words NO. At least a straight answer is honest. I do appreciate your thoughts. Before we had weathered the insurance storms it was people like you who were willing to offer their experience in the way of advice that helped us learn our way. 🙂

  • mjohnson7377
    6 years ago

    I was on Cymbalta for depression and fibromyalgia and was told by my general internist that Cymbalta should help significantly with my chronic migraines, as well. Although it did reduce my fibro pain, depression, and number of migraines, the cons outweighed the pros. I tapered off for weeks by literally counting pellets inside the capsules and reducing the mg by 5s every other day. Tapering did NOT help and it was the same as when I previously stopped cold turkey. I was having “brain zaps” and chalked it up to a withdrawal symptom. I then started having some speech problems and loss of bladder control. After a trip to the ER, I was admitted to the hospital for an informative 6 days. The “brain zaps” were seizure-like episodes caused from the withdrawal of Cymbalta. After 2 days of epilepsy meds, the “brain zaps” stopped. NEVER again will I allow myself to be talked into any drug similar to Cymbalta regardless of what it can do for me. Years ago I was on Effexor for panic attacks and the withdrawals were similar, but eventually stopped on their own after a week or two unlike the Cymbalta which only stopped after taking the epilepsy meds. It’s a shame there are drugs that do such wonders but have awful side effects or cost so much no one can afford them. ***Keep in mind that most doctor’s have free samples that can get you thru a rough patch.

  • Nancy Harris Bonk moderator
    6 years ago

    Hi mjohnson7377,

    I’m sorry you had such a hard time with Cymbalta. Some of us have to taper of medications slower than others because we seem to be more sensitive to them. Maybe the taper schedule you were on was a bit too fast, especially if you were on it a long time.

    Here’s looking forward to the new, next thing to help 🙂

  • barbarafiedler
    6 years ago

    I have been in this position before, not for the same reasons, but have run out. When I see it happening I start taking my Cymbalta every other day trying to make it last, or at least lessen the effects if I do run out! I get mine for less because I do get it for depression in addition to Fibromyalgia and Migraines. Also I have military insurance (Tri-Care) so my co-pay is $46 for three month supply. But due to the mail-order and doctor/pharmacy communication, all is not always perfect, and occasionally I do run out of medications. It does help to taper the medicine. I wish there were a program to help you, as the Cymbalta does help those of us with pain syndromes.

  • tinallee author
    6 years ago

    Thanks barbarafiedler. I wish there were programs to help too. I had thought about tapering when I was running low, but I just let myself run out. I will switch to every other day before I let myself run out again. At least the withdrawal symptoms will be milder.
    MJohnson7377 – what a rough go! My son has epilepsy and I know some of what he goes through – I cannot even begin to imagine going through it too. That would be really scary! I actually did have samples that I used the month before and I found one capsule was left. I took it as soon as I found out the cause of my misery and ordered my refill. I tucked away a one week supply so if I run out again I can at least taper off by taking it every other day for two weeks and hopefully I can either get to the doctor or get a refill.

  • Poll